Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 77, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 19, 2020, 5:02 PM EDT for 5 counties in North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2020, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 19, 2020, 5:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Durham County, NC, Harnett County, NC, Lee County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:27 PM EDT | HAIL 0.5 | 3 Sw Carpenter, NC | HALF-INCH HAIL REPORTED FROM MPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
652
WUUS52 KRAH 192102
SVRRAH
NCC037-063-085-105-183-192145-
/O.NEW.KRAH.SV.W.0077.200619T2102Z-200619T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
502 PM EDT Fri Jun 19 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northwestern Harnett County in central North Carolina...
Lee County in central North Carolina...
Southwestern Wake County in central North Carolina...
Eastern Chatham County in central North Carolina...
Southwestern Durham County in central North Carolina...
* Until 545 PM EDT.
* At 501 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Carrboro to 11 miles southeast of
Pittsboro to near Sanford, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Durham, Cary, Sanford, Pittsboro, Garner, Fuquay-Varina,
Angier, RDU International and Apex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Jordan Lake or Harris Lake, get away from the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3556 7865 3552 7871 3552 7870 3531 7896
3541 7930 3566 7919 3587 7912 3586 7902
3589 7901 3594 7867
TIME...MOT...LOC 2101Z 270DEG 11KT 3582 7904 3561 7902 3545 7919
HAIL...<.75IN
WIND...60MPH
$$
102 follow-up statements
093
WWUS52 KRAH 192118
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
518 PM EDT Fri Jun 19 2020
NCC037-063-085-105-183-192145-
/O.CON.KRAH.SV.W.0077.000000T0000Z-200619T2145Z/
Harnett NC-Lee NC-Wake NC-Chatham NC-Durham NC-
518 PM EDT Fri Jun 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN HARNETT...LEE...SOUTHWESTERN WAKE...EASTERN CHATHAM
AND SOUTHWESTERN DURHAM COUNTIES...
At 516 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Chapel Hill to 9 miles west of
Fuquay-Varina to near Sanford, moving east at 20 mph. The strongest
winds are likely occurring in southwest Wake County.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Raleigh, Durham, Cary, Sanford, Garner, Fuquay-Varina, Angier, RDU
International, Apex and Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. Straight line winds can blow down trees, power lines,
and damage mobile homes and other buildings. Seek shelter in a
sturdy structure until the storm has passed. Stay away from windows
as flying debris generated by damaging winds can be deadly.
If on or near Jordan Lake or Harris Lake, get away from the water
and move indoors or inside a vehicle. Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3556 7865 3552 7871 3552 7870 3531 7896
3540 7927 3564 7917 3587 7910 3586 7902
3589 7901 3594 7867
TIME...MOT...LOC 2116Z 263DEG 17KT 3583 7897 3562 7895 3546 7912
HAIL...1.00IN
WIND...60MPH
$$
10509
WWUS52 KRAH 192137
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
537 PM EDT Fri Jun 19 2020
NCC037-063-085-105-183-192145-
/O.CON.KRAH.SV.W.0077.000000T0000Z-200619T2145Z/
Harnett NC-Lee NC-Wake NC-Chatham NC-Durham NC-
537 PM EDT Fri Jun 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTH CENTRAL HARNETT...NORTHEASTERN LEE...SOUTHWESTERN WAKE...
SOUTHEASTERN CHATHAM AND SOUTH CENTRAL DURHAM COUNTIES...
At 537 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Cary to near Fuquay-Varina to 7
miles east of Sanford, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Angier, RDU International,
Apex, Holly Springs, Morrisville and Broadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3556 7865 3552 7871 3552 7870 3531 7896
3548 7910 3562 7903 3562 7899 3586 7891
3591 7887 3594 7867
TIME...MOT...LOC 2137Z 270DEG 11KT 3583 7890 3562 7888 3546 7905
HAIL...1.00IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:20 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 19, 3:20 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 320 PM EDT Fri Jun 19 2020 .SYNOPSIS... A sub-tropical ridge will briefly shift over the Southeast US early next week before another upper level trough approaches the area mid- week. && .NEAR TERM /THROUGH TONIGHT/... As of 320 PM Friday... Scattered showers and thunderstorms are currently across the state as of mid afternoon. A line of outflow can be seen between showers/storms along the I-95 corridor, while another focus of showers/storms is coming off the east slope of the Appalachian Mountains. Showers and storms are expected to increase in coverage through the afternoon and evening hours. Much of the area except the Triad is under a marginal risk for severe storms. CAPE values are modest, between 1000 and 2000 J/kg, but with minimal wind shear in vertical profiles, this should limit overall severe weather. However, downdraft CAPE is increasing, making damaging wind gusts the primary threat. Both updraft and downdraft CAPE should decrease rapidly with sunset, with only a slight chance of showers after midnight. Overnight lows will be a couple degrees warmer than last night, primarily in the mid 60s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 320 PM Friday... Saturday's forecast looks pretty similar to today's forecast, with another round of numerous showers and thunderstorms in the afternoon. The synoptic models shift the focus slightly farther east, so pops range from 50s in western counties to 70s in the east. Once again, chances for precipitation will become minimal after sunset. Saturday's highs should be a couple degrees warmer than today's, primarily in the mid 80s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 140 PM Friday... The upper trough will gradually exit to our northeast early in the day Sunday, with short wave ridging setting up over the Carolinas for mid-late Sunday through Monday. This will result in decreased rain chances compared to the wetter pattern that we've recently been in, thus at or below climo PoPs both days. With ample sunshine both days and H8 temps slightly above normal, look for highs in the low 90s both days, with Monday being the hotter of the two days. On Tuesday another fairly deep and closed mid/upr low will move southeast across the Northern Plains and Upper Midwest. A lead short wave on the east side of the deepening longwave trough will cross the Carolinas Tuesday night, so while most of the daytime Tuesday should be hot and dry over our area, rain chances will quickly increase later in the day and at night. Then the sfc cold front assoc with the aforementioned closed low...which on Wednesday will be moving across the Great Lakes... will gradually move into our area from the west and slowly across or perhaps even stall over the region during the latter half of the work week, thus resulting in above climo PoPs during that time, and perhaps slightly cooler temps due to the increased presences of clouds and showers. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM Friday... 24 hour TAF period: Generally low confidence forecast with this TAF package. The overall situation looks similar to yesterday, with the forecast calling for numerous to widespread development of showers/storms during the afternoon, quiet conditions during the evening, then development of MVFR cigs for a period around dawn. However, coverage of showers/storms was quite slim yesterday, and there were few restrictions around dawn. So the question with this TAF package is whether to go with what's expected, or go with a persistence forecast? Have aimed the 18Z package more in the direction of what's expected, although a persistence forecast would be very plausible as well. Have gone with MVFR showers at all sites during the late afternoon and evening, and definitely cannot rule out the chance of thunderstorms at any TAF site. No restrictions are included for most of the night, but went with MVFR fog at all sites around dawn with plenty of low level moisture around and calm winds expected. Outlook: The pattern will remain unsettled into next week. While prevailing conditions will be VFR, restrictions will be possible in both late night/early morning fog/stratus as well as afternoon/evening showers/storms. && .HYDROLOGY... As of 300 PM Friday... Areal flood warnings continue along and near the Tar River. Significant river continues along the Tar River. Please refer to the River flood statements and the Areal Flood Warning in effect for details. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Green SHORT TERM...Badgett LONG TERM...Petro AVIATION...Green HYDROLOGY...Badgett/BSD
Hazardous weather outlook, Jun 19, 4:04 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 404 AM EDT Fri Jun 19 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-200815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 404 AM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Numerous showers and scattered thunderstorms are expected through this evening. Some of the showers and thunderstorms will be capable of producing heavy rainfall. Isolated flash flooding is possible, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 2:59 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
259 PM EDT Fri Jun 19 2020
NCZ042-043-078-089-192000-
Johnston NC-Sampson NC-Wayne NC-Wilson NC-
259 PM EDT Fri Jun 19 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
NORTHERN SAMPSON...SOUTHWESTERN WILSON AND EASTERN JOHNSTON COUNTIES
UNTIL 400 PM EDT...
At 257 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 12 miles south of
Smithfield to 9 miles north of Ammon. Movement was north at 5 mph.
Penny size hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Goldsboro, Smithfield, Clinton, Fremont, Micro, Selma, Four Oaks,
Pine Level, Kenly and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3482 7845 3509 7867 3512 7864 3512 7865
3518 7864 3572 7828 3555 7782 3547 7783
3518 7811 3519 7816 3511 7817
TIME...MOT...LOC 1857Z 170DEG 6KT 3533 7828 3494 7859Special weather statement, Jun 19, 3:47 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 PM EDT Fri Jun 19 2020
NCZ026-027-041-042-192030-
Nash NC-Johnston NC-Franklin NC-Wake NC-
347 PM EDT Fri Jun 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NASH...CENTRAL
WAKE...NORTHWESTERN JOHNSTON AND CENTRAL FRANKLIN COUNTIES UNTIL 430
PM EDT...
At 347 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of
Nashville to near Bailey to near Clayton to 8 miles south of Garner.
Movement was north at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Raleigh, Nashville, Louisburg, Wake Forest, Garner, Clayton, Zebulon,
Bunn, Knightdale and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3621 7801 3618 7798 3618 7797 3619 7797
3618 7795 3619 7794 3618 7793 3619 7792
3587 7796 3562 7843 3549 7864 3582 7874
3601 7846 3613 7824 3622 7806
TIME...MOT...LOC 1947Z 176DEG 15KT 3588 7804 3579 7821 3567 7843 3558
7857
GreenSpecial weather statement, Jun 19, 4:34 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
434 PM EDT Fri Jun 19 2020
NCZ040-041-076-077-192130-
Lee NC-Chatham NC-Harnett NC-Wake NC-
434 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARNETT...LEE...
SOUTHWESTERN WAKE AND EASTERN CHATHAM COUNTIES UNTIL 530 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsboro, moving east at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Raleigh, Cary, Sanford, Pittsboro, Fuquay-Varina, Goldston, RDU
International, Apex, Holly Springs and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Frequent cloud to
ground lightning is occurring with this storm. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.
If on or near Jordan Lake or Harris Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3530 7918 3552 7936 3584 7926 3587 7919
3587 7871 3553 7875 3520 7906
TIME...MOT...LOC 2033Z 248DEG 28KT 3572 7913
10Local storm report, Jun 19, 4:46 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
446 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 SE NEW HOPE 35.79N 78.53W
06/19/2020 M0.75 INCH WAKE NC PUBLIC
PENNY-SIZED HAIL REPORTED FROM MPING.
&&
MWSSpecial weather statement, Jun 19, 4:55 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT Fri Jun 19 2020
NCZ078-192200-
Wayne NC-
455 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 600 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Olive, moving northeast at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Fremont, Walnut Creek, Pikeville, Eureka,
Seven Springs, Mar-Mac, Nahunta and Cliffs Of The Neuse State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3534 7782 3518 7783 3515 7790 3517 7793
3517 7797 3519 7802 3518 7807 3519 7816
3521 7817 3523 7825 3534 7818 3535 7815
3537 7816 3538 7814 3542 7816 3559 7806
3558 7782 3543 7783 3538 7780
TIME...MOT...LOC 2054Z 220DEG 11KT 3524 7809
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:59 PM EDT | Special Weather Statement | RAH | Johnston, Sampson, Wayne | 61 min |
| Jun 19, 3:21 PM EDT | Areal Flood Advisory | RAH | Johnston, Sampson, Wayne | 114 min |
| Jun 19, 3:47 PM EDT | Special Weather Statement | RAH | Franklin, Nash, Wake | 43 min |
| Jun 19, 4:03 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 42 min |
| Jun 19, 4:30 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 45 min |
| Jun 19, 4:30 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash, Warren | 27 min |
| Jun 19, 4:34 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 56 min |
| Jun 19, 4:55 PM EDT | Special Weather Statement | RAH | Wayne | 65 min |
| Jun 19, 5:22 PM EDT | Areal Flood Advisory | RAH | Wayne | 5 hr |
| Jun 19, 5:45 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Wake | 60 min |
| Jun 19, 5:53 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 2 hr |
| Jun 19, 6:06 PM EDT | Areal Flood Advisory | RAH | Vance | 114 min |
| Jun 19, 6:13 PM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 62 min |
| Jun 19, 6:26 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Jun 19, 7:01 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Stanly | 59 min |
| Jun 19, 7:13 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 47 min |
| Jun 19, 7:19 PM EDT | Special Weather Statement | RAH | Harnett | 41 min |
| Jun 19, 7:25 PM EDT | Special Weather Statement | RAH | Wayne | 65 min |
| Jun 19, 7:47 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Sampson, Wayne | 6 hr |
| Jun 19, 7:53 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Stanly | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.